Minnesota, 2007

Heavy Snow in Minnesota, April 10 to 11, 2007

April 10 to 11, 2007 · NWS MPX · 3 events in 3 counties and zones

A strengthening low pressure system moved from Western South Dakota on the morning of the 10th, to southern Iowa early on the 11th, and trekked into Southern Wisconsin by early on the 12th. Sustained winds in the 15 to 20 mph range were common, with gust to about 25 mph, which caused some blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strengthening low pressure system moved from Western South Dakota on the morning of the 10th, to southern Iowa early on the 11th, and trekked into Southern Wisconsin by early on the 12th. Sustained winds in the 15 to 20 mph range were common, with gust to about 25 mph, which caused some blowing and drifting snow. Some snowfall amounts of note include: 8.0 inches at Fairmont (Martin county); 7.0 inches at Glenville (Freeborn county); 7.0 inches at Kiester (Faribault county); and 6.0 inches at Welcome (Martin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 1:52 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 10, 1:52 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT TUE APR 10 2007

.DISCUSSION...
FORECAST UPDATED EARLIER FOR HEAVY SNOW POTENTIAL ACROSS SOUTH
CENTRAL PART OF CWA THROUGH WEDNESDAY. LOOKS LIKE POTENTIAL FOR
10 INCH MAX SNOWFALL IN THIS PART OF THE STATE COME WEDNESDAY
AFTERNOON. GENERAL 3 TO 6 INCH TOTALS EXPECTED ACROSS CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN. SOME MELTING WILL OCCUR
INITIALLY...AND DURING DAYLIGHT HOURS...BUT SNOW SHOULD ACCUMULATE
DURING THE NIGHTTIME HOURS. WATER VAPOR IMAGERY SHOWING SHARP
TROUGH LIFTING NORTHEAST ACROSS WESTERN NEBRASKA/SOUTH DAKOTA
REGION. INITIAL WAVE APPEARS TO BE WORKING INTO SOUTHWEST MN AT
THIS TIME...AND FORCING IS ENHANCED BY RIGHT ENTRANCE REGION OF
POLAR JET MOVING ACROSS SOUTHERN CANADA. SNOW HAS MADE IT INTO THE
SOUTHWEST WITH HEAVIER ACTIVITY MOVING INTO THE STATE NOW. ATMOS
COLUMN HAS SATURATED OVER INTO CENTRAL MN...AND LIGHT
SNOW/FLURRIES HAS BEGUN IN THE WEST METRO. APPEARS AS
PRECIPITATION STARTS...MAY BE A BRIEF MIX IN OVER EASTERN SECTIONS
THIS EVENING WITH LOWEST 3K FEET ABOVE FREEZING. BUT EXPECT
PRECIPITATION TO CHANGE OVER TO ALL SNOW BY DARK. UPPER LOW THEN
PIVOTS EAST...WITH CONTINUATION OF MOISTURE FEED INTO THE LOW
THROUGH WEDNESDAY ACROSS MUCH OF THE SOUTHERN 2/3 OF THE CWA. SOME
WIND ACROSS SOUTHERN CWA...BUT DRIFTING WILL BE LIMITED BECAUSE OF
WET/HEAVY NATURE OF SNOW.

WILL CONTINUE CHANCE SNOWS INTO WEDNESDAY EVENING OVER EASTERN
PORTIONS AS SYSTEM MOVES EAST. THEN SOME CLEARING OVER THE FAR
WESTERN CWA BY THURSDAY MORNING. COLDER AIR MOVES IN BEHIND THE
STORM SYSTEM THEN. TEMPERATURES HELD DOWN SOME ESPECIALLY FOR WED
AND MAINLY SOUTH THURSDAY BECAUSE OF EXPECTED SNOW COVER.

NEXT WEATHER SYSTEM MOVES INTO MID MISSISSIPPI VALLEY REGION FRIDAY
AND SATURDAY. SOME QUESTION AS TO HOW AMPLIFIED THE PATTER WILL BE
THEN. QUICK LOOK AT 12Z ECMWF AND IT CONTINUES ITS TREND OF
HOLDING STORM FARTHER SOUTH...TRACKING CLOSER TO HPC FORECAST.
12Z GFS HAS BEGUN ITS TREND OF TRACKING STORM SOUTH AS WELL WILL
CONTINUE CHANCE POPS MAINLY ACROSS SOUTHERN CWA FOR THIS.
OTHERWISE...SOME WARMING EXPECTED AHEAD OF NEXT TROUGH/FRONT TO
AFFECT THE REGION TUESDAY/WEDNESDAY TIME PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...SNOW ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR BROWN-CHIPPEWA-
     DOUGLAS-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-MEEKER-
     NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-STEVENS-SWIFT-
     TODD-YELLOW MEDICINE COUNTY(IES).

     SNOW ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ANOKA-BENTON-CARVER-
     CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE LACS-
     MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE-WASHINGTON-WRIGHT
     COUNTY(IES).

     HEAVY SNOW WARNING UNTIL 7 PM CDT WEDNESDAY FOR BLUE EARTH-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN
     COUNTY(IES).

WI...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR
     BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
     CROIX COUNTY(IES).

&&

JPR/DWE
Hazardous weather outlook, Apr 10, 10:32 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT TUE APR 10 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1132 AM CDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE TO DEVELOP ACROSS CENTRAL AND SOUTHERN
MINNESOTA THIS AFTERNOON...AND THEN SPREAD EAST INTO WISCONSIN
TONIGHT. THE SNOW MAY BE MODERATE TO HEAVY AT TIMES ACROSS SOUTH
CENTRAL MINNESOTA THIS AFTERNOON...AND TONIGHT...AS A LOW
PRESSURE SYSTEM DEEPENS OVER NEBRASKA AND MOVE EAST ACROSS IOWA
ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TOTAL SNOW ACCUMULATIONS FROM 6 TO 10 INCHES ARE POSSIBLE ACROSS
SOUTH CENTRAL MINNESOTA THROUGH WEDNESDAY. LESSER TOTALS WILL
OCCUR ACROSS CENTRAL MINNESOTA...WITH 3 TO 6 INCHES POSSIBLE FROM
THE MORRIS...WILLMAR...TWIN CITIES AREA...THEN FROM NEAR ELLSWORTH
AND EAU CLAIRE IN WISCONSIN. ONE TO 3 INCHES OF ACCUMULATION WILL
BE POSSIBLE FROM THE MILACA...CAMBRIDGE AREAS AND FROM BALSAM LAKE
AND LADYSMITH IN WISCONSIN.

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE MID MISSISSIPPI VALLEY
FRIDAY AND SATURDAY...WHICH COULD BRING ANOTHER ROUND OF SNOWFALL
TO SOUTHERN PARTS OF THE AREA. CURRENT INDICATIONS ARE THAT
FAR SOUTHERN MINNESOTA...AND PORTIONS OF WEST CENTRAL WISCONSIN
STAND THE BEST CHANCE FOR SNOW FROM THIS SYSTEM. CONTINUE TO
MONITOR FUTURE FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE FOR DETAILS ON THIS SYSTEM...AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 10, 12:32 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
132 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     SNOW             CLARKFIELD              44.79N 95.81W
04/10/2007  E2.0 INCH        YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

JPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Freeborn

When
April 10, 6:15 PM CST to April 11, 9:00 PM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heavy Snow, Faribault

When
April 10, 7:00 PM CST to April 11, 3:00 PM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Heavy Snow, Martin

When
April 10, 7:00 PM CST to April 11, 3:00 PM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25984, 25982, 25983.